Fixed points of rational functions satisfying the Carlitz property

  • Kaitlyn Chubb
  • Daniel Panario
  • Qiang WangEmail author
Original Paper


Recent research within the field of cryptography has suggested that S-boxes should be chosen to contain few fixed points, motivating analysis of the fixed points of permutations. This paper presents a novel mean of obtaining fixed points for all functions satisfying a property put forth by Carlitz. We determine particular results concerning the fixed points of rational functions. Such concepts allow the derivation of an algorithm which cyclically generates fixed points for all three classes of functions satisfying the Carlitz property, the most renowned of which are Rédei rational functions. Specifically, we present all fixed points for any given Rédei function in a single cycle, generated by a particular non-constant rational transformation. For the other two classes of functions, we present their fixed points in cycles consisting of smaller cycles of fixed points. Finally, we provide an explicit expression for the fixed points of all Rédei functions over \({\mathbb {F}}_q\).


Permutations Fixed points Redei functions Carltiz property Cycles 



This work served as partial fulfillment of the requirements for a Master of Science in Mathematics by the first author [7], and was conducted under the supervision of the latter two authors. The second and third authors are partially funded by NSERC of Canada. We also thank the anonymous referees for their helpful suggestions.


  1. 1.
    Barbero, S., Cerruti, U., Murru, N.: Solving the Pell equation via Rédei rational functions. Fibonacci Q. 48(4), 348–357 (2010)zbMATHGoogle Scholar
  2. 2.
    Bellini, E., Murru, N.: An efficient and secure RSA-like cryptosystem exploiting Rédei rational functions over conics. Finite Fields Appl. 39, 179–194 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Carlitz, L.: A note on permutation functions over a finite field. Duke Math. J. 29(2), 325–332 (1962)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Cesmelioglu, A., Meidl, W., Topuzoglu, A.: On the cycle structure of permutation polynomials. Finite Fields Appl. 14(3), 593–614 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Charpin, P., Mesnager, S., Sarkar, S.: Dickson polynomials that are involutions. In: Canteaut, A., Effinger, G., Huczynska, S., Panario, D., Storme, L. (eds.) Contemporary Developments in Finite Fields and Applications, pp. 22–47. World Scientific Publishing, Singapore (2016)Google Scholar
  6. 6.
    Charpin, P., Mesnager, S., Sarkar, S.: Involutions over the Galois field \({\mathbb{F}}_{2^n}\). IEEE Trans. Inf. Theory 62(4), 2266–2276 (2016)CrossRefzbMATHGoogle Scholar
  7. 7.
    Chubb, K.: Fixed Points of Rational Functions Satisfying the Carlitz Property. M.Sc. Thesis, Carleton University (2018)Google Scholar
  8. 8.
    Gutierrez, J., Winterhof, A.: Exponential sums of non-linear congruential pseudorandom number generators with Rédei functions. Finite Fields Appl. 14(2), 410–416 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Kameswari, P.A., Kumari, R.C.: Cryptosystem with Rédei rational functions via Pell conics. Int. J. Comput. Appl. 54(15), 1–6 (2012)Google Scholar
  10. 10.
    Lidl, R., Niederreiter, H.: Finite Fields, 2nd edn. Cambridge University Press, Cambridge (1997)zbMATHGoogle Scholar
  11. 11.
    Nobauer, R.: Cryptanalysis of the Rédei scheme. Contributions to General Algebra, vol. 3, pp. 255–264. Teubner, Vienna (1984)Google Scholar
  12. 12.
    Panario, D., Sadeghi, M., Sakzad, A.: Cycle structure of permutation functions over finite fields and their applications. Adv. Math. Commun. 6(3), 347–361 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Qureshi, C., Panario, D.: Rédei actions on finite fields and multiplication map in cyclic group. SIAM J. Discrete Math. 29(3), 1486–1503 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Rubio, I., Pacheco-Tallaj, N., Corrada-Bravo, C., Castro, F.: Explicit formulas for monomial involutions over finite fields. Adv. Math. Commun. 11(2), 301–306 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Wang, Q.: A note on inverses of cyclotomic mapping permutation polynomials over finite fields. Finite Fields Appl. 45, 422–427 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Wu, B., Liu, Z.: Linearized polynomials over finite fields revisited. Finite Fields Appl. 22, 79–100 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Youssef, A., Tavares, S., Heys, H.: A new class of substitution-permutation networks. In: Proceedings of Selected Areas in Cryptography, SAC-96, pp. 132–147 (1996)Google Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2019

Authors and Affiliations

  1. 1.School of Mathematics and StatisticsCarleton UniversityOttawaCanada

Personalised recommendations